Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 41, NWS New Orleans, LA

May 4, 2009Lafourche Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 4, 2009, 8:27 AM CDT for Lafourche Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2009, 8:27 AM CDT (13:27 UTC)
Expired
May 4, 2009, 9:00 AM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Lafourche Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

What was reported inside it

TimeReportWhereRemark
May 4, 8:43 AM CDTHAIL 15 Sw Gramercy, LALOCATION OF HAIL WAS IN VACHERIE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 7:33 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 041327
TORLIX
LAC057-093-095-041400-
/O.NEW.KLIX.TO.W.0041.090504T1327Z-090504T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
827 AM CDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LAFOURCHE PARISH IN SOUTHEAST LOUISIANA...
  SOUTHERN ST. JAMES PARISH IN SOUTHEAST LOUISIANA...
  SOUTHWESTERN ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 900 AM CDT

* AT 824 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CONVENT...
  OR 13 MILES NORTH OF THIBODAUX...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

&&

LAT...LON 3008 9087 3001 9054 2999 9054 2999 9053
      2997 9052 2979 9060 2991 9088 2994 9088
      2994 9091 2999 9091
TIME...MOT...LOC 1326Z 287DEG 22KT 2997 9080

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 4, 7:52 AM CDT, 35 minutes earlier.

Area forecast discussion, May 4, 7:52 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
752 AM CDT MON MAY 4 2009

.UPDATE...
...TORNADO WATCH 238 IN EFFECT UNTIL 2 PM CDT...

ZONES UPDATED ACCORDINGLY. SEVERAL STRONG ROTATIONAL COUPLETS
NOTED ON RADAR AND WARNINGS APPEAR WARRANTED.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ555-575.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ575.

&&

24/RR
Hazardous weather outlook, May 4, 8:04 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
804 AM CDT MON MAY 4 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-041700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
804 AM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

...TORNADO WATCH NUMBER 238 IS IN EFFECT FOR PORTIONS OF THE
   OUTLOOK AREA UNTIL 2 PM CDT...

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ALONG A COLD FRONT AND MOVING SLOWLY EASTWARD WILL
BECOME STRONG TO SEVERE THIS MORNING. THE PRIMARY THREAT WILL BE
TORNADOES AND DAMAGING STRAIGHTLINE WINDS. SOME SMALL
HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL ALSO
ACCOMPANY THESE STORMS AS THEY MOVE TO THE EAST AT 20 MPH.
THE THREAT SHOULD DIMINISH BY EARLY THIS AFTERNOON AS THE FRONT
MOVES EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON
THROUGH SATURDAY.

MINOR RIVER FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER
NEAR MORGAN CITY UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY OPERATIONS FOR
SEVERE WEATHER SUPPORT IS REQUESTED AT THIS TIME. PROMPTLY REPORT
ANY STORM DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN
SLIDELL.

24/RR

In the hours before

Special weather statement, May 4, 3:46 AM CDT, 4 hours 41 minutes before
MSZ069>071-040945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
346 AM CDT MON MAY 4 2009

...STRONG THUNDERSTORM MOVING EAST AFFECTING PIKE COUNTY...WALTHALL
COUNTY...AMITE COUNTY...

AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MCCOMB...OR ABOUT 4 MILES
WEST OF MCCOMB AIRPORT...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MCCOMB
AIRPORT...MAGNOLIA...MCCOMB...SUMMIT...TYLERTOWN AND SALEM

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
MARBLE SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.
Special weather statement, May 4, 4:41 AM CDT, 3 hours 46 minutes before
LAZ036>039-MSZ069>071-077-041045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
441 AM CDT MON MAY 4 2009

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WASHINGTON
PARISH...EAST FELICIANA PARISH...TANGIPAHOA PARISH...ST. HELENA
PARISH...PIKE COUNTY...WALTHALL COUNTY...PEARL RIVER COUNTY...AMITE
COUNTY...

AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 21 MILES EAST OF MCCOMB TO
GREENSBURG...MOVING EAST AT 30 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
KENTWOOD...TYLERTOWN...TANGIPAHOA...MOUNT HERMAN...DEXTER...WILMER...
FRANKLINTON...VARNADO...ENON...BOGALUSA...ANGIE AND CROSSROADS

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 4, 5:54 AM CDT, 2 hours 33 minutes before
LAZ038-039-041200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
554 AM CDT MON MAY 4 2009

...STRONG THUNDERSTORM MOVING EAST AFFECTING WASHINGTON PARISH...
TANGIPAHOA PARISH...

AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF AMITE...OR ABOUT 4 MILES
SOUTHEAST OF TANGIPAHOA...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WILMER...
MOUNT HERMAN AND FRANKLINTON

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, May 4, 6:57 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
657 AM CDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND DMG     2 W FRANKLINTON         30.85N 90.18W
05/04/2009                   WASHINGTON         LA   LAW ENFORCEMENT

            ROOF BLOWN OFF SHED AND TREES DOWN ACROSS SYLVEST ROAD.

&&

24/RR
Local storm report, May 4, 7:40 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
740 AM CDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     10 N POPLARVILLE        30.98N 89.53W
05/04/2009                   PEARL RIVER        MS   AIRPLANE PILOT

            TREES AND POWERLINES DOWNED NEAR THE INTERSECTION OF
            WAYNE PARDUE AND SPRING HILL ROADS. A MOBILE HOME WAS
            ALSO DAMAGED.

&&

MEFFERSO
Local storm report, May 4, 7:42 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
742 AM CDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     10 N POPLARVILLE        30.98N 89.53W
05/04/2009                   PEARL RIVER        MS   LAW ENFORCEMENT

            TREES AND POWERLINES DOWNED NEAR THE INTERSECTION OF
            WAYNE PARDUE AND SPRING HILL ROADS. A MOBILE HOME WAS
            ALSO DAMAGED.

&&

MEFFERSO

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:14 PM CDTSmall Craft AdvisoryLIX11 hr
May 4, 5:43 AM CDTSevere Thunderstorm WarningLIXWashington32 min
May 4, 5:46 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Charles, Saint Helena, Saint John the Baptist, Tangipahoa and 1 more73 days
May 4, 6:08 AM CDTTornado WarningLIXTangipahoa, Washington37 min
May 4, 6:14 AM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Iberville, Livingston, Saint Tammany, West Baton Rouge76 days
May 4, 6:37 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 1 more53 min
May 4, 6:43 AM CDTTornado WarningLIXWashington32 min
May 4, 7:14 AM CDTTornado WarningLIXAscension, Assumption, Iberville, Saint James46 min
May 4, 7:44 AM CDTTornado WarningLIXLivingston, Tangipahoa31 min
May 4, 7:50 AM CDTSevere Thunderstorm WarningLIXWashington55 min
May 4, 7:55 AM CDTTornado WarningLIXAscension, Assumption, Saint James, Saint John the Baptist35 min
May 4, 8:45 AM CDTAreal Flood AdvisoryLIXEast Baton Rouge, Livingston, Washington, West Baton Rouge83 days
May 4, 8:52 AM CDTTornado WarningLIXLafourche, Saint Charles, Saint James, Saint John the Baptist38 min
May 4, 9:00 AM CDTAreal Flood AdvisoryLIXAssumption, Saint Charles, Saint James, Saint John the Baptist83 days
May 4, 10:10 AM CDTSevere Thunderstorm WarningLIXAssumption22 min
May 4, 10:17 AM CDTFlash Flood WatchLIXAssumption, Saint Bernard, Saint James, Saint John the Baptist4 hr
May 4, 10:43 AM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Plaquemines47 min
May 4, 11:03 AM CDTAreal Flood AdvisoryLIXAssumption, Lafourche, Saint Tammany, Terrebonne84 days
May 4, 11:17 AM CDTSpecial Marine WarningLIX88 min
May 4, 12:44 PM CDTSpecial Marine WarningLIX91 min
May 4, 3:17 PM CDTRiver Flood WarningLIXEast Baton Rouge, Pointe Coupee, West Feliciana44 days

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.